How Do Birth Control Pills Affect Your Skin?

hormones and your skin

Updated 2/1/18. For many young women, taking birth control pills are a part of a daily routine. Beyond the obvious benefits of these tiny pills, for some, they can also greatly affect the skin with various positive and negative side effects. While birth control pills can improve certain conditions like acne, for others it can actually increase breakouts and cause brown patches on the skin. Here’s some important information you need to know if you’re currently on the pill or are considering taking it.

What are birth control pills doing to my skin?

Birth control pills may be potentially lessening breakouts.

The pill can have a positive effect on breakouts for many women, so it may be worth considering if you believe your breakouts are hormonal and all other efforts to reduce acne have not helped. There are fluctuations in androgen hormone levels right before and during a woman’s period that can stimulate sebaceous glands to produce excess oil. Since oil encourages bacteria, along with dead cells in the pore lining, this can cause breakouts to occur. The pill can help reduce breakouts due to their effect on natural hormonal balance. (Read how to prevent adult hormonal breakouts.) Many of my clients have found that going on the pill, or simply making a change in the one they are currently taking, can reduce acne and occasional hormonal breakouts. Some examples of FDA-approved birth control pills that seem to lessen breakouts include Ortho Tri Cyclen, Yaz, and Estrostep; but your doctor can help to determine the best course of action. This is a great post that discusses the various birth control methods and how they might affect the skin.

Birth control pills may lessen hair growth reduction.

There is a condition called hirsutism, which is the growth of dark, coarse hair for women on the face, back, and breasts. This occurs when the ovaries produce excess androgens. Birth control pills may reduce the androgen production to lessen hair growth in these unsightly areas.

Birth control pills may increase brown patches and skin discoloration.

A common complaint I’ve seen from clients taking birth control is the development of brown patches above the upper lip, making it look like a mustache. These dark patches can also appear on the forehead and lower cheeks. This pigmentation comes on so gradually that many women don’t even realize its happening until it’s there. (To note, there are plenty of women who take birth control pills who never experience pigmentation.) If you are someone who experiences this side effect, talk to your doctor about changing the dosage or other forms of birth control as this can help it disappear over time. While there are steps you can take to help fade it, as long as the pill is in your system, it’s difficult to get it to go away completely.

Shop Renée Rouleau Retinol Advanced Resurfacing Serum

To help fade brown spots and patches due to taking birth control pills, treat the area with exfoliation and natural skin lighteners by following these three steps.

1. Exfoliate often.

The best combination is to use an exfoliating acid serum several times a week to dissolve and digest pigmented cells. Then, a physical exfoliator such as a facial scrub or sonic cleansing brush can lift off those cells. You can also use a product containing retinol, as this too will help stimulate cell turnover to get discoloration to appear lighter. With exfoliation, however, be sure to follow the instructions for usage because you don’t want to over-do it and cause potential irritation. Read the beginner’s guide to exfoliation as well as the beginner’s guide to using retinol or prescription retinoids.

2. Use a pigment lightening product.

Vitamin C E Skin Brightening Treatment

Using a fading serum or cream daily can help fade pigment significantly. There are many on the market, some over-the-counter and some available by prescription. I recommend for my clients to start with a gentle,

natural product and one that contains the vitamin C active ingredient, magnesium ascorbyl phosphate as found in Vitamin C&E Treatment. This is a proven melanin suppressor to put pigment cells asleep and lighten stubborn discoloration with continued use. Just remember, it’s important to address brown patches as soon as possible. Since skin cells have a memory, the longer the skin pigmentation is present, it may not try to fade it as efficiently as time goes on. Sometimes, a topical skin bleach prescription is needed, but this is a really good place to start.

3. Get professional chemical peels or Bio Brasion.

Without a doubt, the right home care products can make a dramatic difference in the skin but getting quicker results requires treatments from an esthetician or skin care professional. Peels and Bio Brasion are my go-to treatments for those wanting to fade discoloration. As you can see from this picture, the results are quite impressive. Photofacials and other laser treatments can be effective, too so consult with a trusted skin care professional.

As a licensed esthetician, I work closely with my clients to determine the best course of action to get their skin looking its best by managing the side effects of birth control pills. I hope you have found this information helpful.

Do you breakout during ‘that time of the month’? Read the real reason why you’re getting monthly hormonal acne.

Comments:

Post a comment
  1. Avatar

    Hi Renée, I have just discovered your blog in the UK and I am so glad I did!! My skin has suddenly taken a turn for the worst- I keep breaking out on my chin and lower cheeks. I am on a progesterone only pill- do you have any knowledge over whether it would better to swap to an oestrogen based method? I have eliminated dairy and simplified my routine but still suffering with the chin breakouts!! Thank you so much, Sophie

    Posted By: sophie  | 

    Reply
    • Avatar

      Hello Sophie! I’m sorry to hear that you are having trouble with your skin. Every person’s body is different so it’s hard for me to say that switching would totally make a difference. I do have a great post here for helping chin breakouts.

      Posted By: Renée Rouleau  | 

      Reply
  2. Avatar

    I have got dark patches on my forehead, upper lips and lower chin since 3months now. I had taken birth control pills twice and as I read above, these patches must be because of it. My doctor has given me tretinoin cream. Will these marks go for sure? I am really worried for it now. Please help

    Posted By: Abigail  | 

    Reply
    • Avatar

      I saw your message on Instagram, it’s easier for me to respond here. Your best bet is talking with your doctor about another form of birth control. If you suspect that the pill is what is causing it, then your easiest strategy is to remove the cause. As for tretinoin, it can make your skin more inflamed and sensitive (for a few months until your skin gets used to it) and you may or may not get results. Every type of skin responds differently.

      Posted By: Renée Rouleau  | 

      Reply
      • Avatar

        I still haven’t seen any difference in the marks. I’ve not taken the pills since 4months now. Are these marks permanent? What should I start using? Skin lightening creams work?

        Posted By: Abigail  | 

      • Avatar

        For most people (and like yourself) just going off the pill isn’t enough. In this post, I make suggestions for what is best to uses. (A combination of exfoliants and natural skin lighteners is the best way to start.)

        Posted By: Renée Rouleau  | 

  3. Avatar

    hi

    I am indian and i have experienced pigmentation from taking the pill around my mouth , under my eyes and forehead . My doc put me on Neostrata although i feel this is darkening my skin . Are you familiar with the product should i stop using it?

    Posted By: prenisha  | 

    Reply
    • Avatar

      Every skin responds differently but if you feel like it’s making it darker, then stop using it. My Vitamin C&E Treatment is one of the products that I recommend to my clients for fading discoloration.

      Posted By: Renée Rouleau  | 

      Reply
  4. Avatar

    I have recently developed dark spots on my temples and high cheeks. If I stop taking the pill will the spots go away?

    Posted By: Amber  | 

    Reply
    • Avatar

      Yes, going off the pill could help those go away, if in fact that’s the cause. Age, hormonal changes AND the pill all can cause pigmentation. Consult with your doctor to possibly switch to a lower dose or other birth control methods.

      Posted By: Renée Rouleau  | 

      Reply
  5. Avatar

    I’ve started using birth control pills for three weeks now and I’ve noticed my skin is getting very dry. Is this normal?

    Posted By: Char  | 

    Reply
    • Avatar

      I haven’t heard about the pill drying out the skin so I wouldn’t think it was related.

      Posted By: Renée Rouleau  | 

      Reply

Post a Comment:

Find your
skin type

Great skin starts with knowing your skin type. Take our quiz to get personalized tips and product recommendations.

Take the Quiz